Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 192, NWS Denver/Boulder, CO

July 29, 2009Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2009, 1:27 PM MDT for Douglas County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2009, 1:27 PM MDT (19:27 UTC)
Expired
Jul 29, 2009, 1:39 PM MDT
In force
12 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Douglas County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 AM MDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jul 29, 2:30 AM MDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 AM MDT WED JUL 29 2009

.SHORT TERM...ONGOING CONVECTION ACROSS NORTHEAST PORTIONS OF CWA
ATTM WHILE THINGS QUIETING DOWN OVER WESTERN PORTIONS. MOST OF THE
STORMS SHOULD PUSH EAST OF CWA BY MID MORNING IN ADVANCE OF COLD
FRONT NOW ACROSS CENTRAL WYOMING WITH VARYING AMOUNTS OF STRATUS
ALONG AND BEHIND THE FRONT. MAIN QUESTION TODAY WILL BE HOW MUCH
STABILITY WILL RESULT WITH FRONTAL PASSAGE TIMING AND STORM
GENERATION BEHIND THE FRONT AND INTO TONIGHT. GIVEN THE FRONT
ALREADY THROUGH CPR...EXPECT PASSAGE OVER THE DENVER AREA AROUND 15Z
OR SO. THIS WILL LIKELY RESULT IN INTITIAL STABILITY. THERE SHOULD
STILL BE SOME WEAK ASCENT UPSTAIRS AS THE UPPER LEVEL TROF SWINGS
THROUGH THE NORTHERN PLAINS. EXPECT THE BEST CHANCES FOR PRECIP WILL
BE ALONG THE FOOTHILLS AND PALMER DIVIDE AS THE FRONTAL SYSTEM
STALLS THIS AFTERNOON WHILE LOWER POPS ACROSS THE FAR NORTHEAST
PLAINS THIS EVENING WITH HIGHER STABILITY. SEVERE THREAT WILL BE LOW
WITH CAPES ONLY 400-800J/KG AND EVEN LOWER OVER THE FAR NORTHEAST.
WITH HIGH PW VALUES IN PLACE...HEAVY RAIN THREAT IS THE HIGHEST
ALONG WITH SOME SMALL HAIL.

.LONG TERM...TEMPERATURES ALOFT BOTTOM OUT EARLY ON THURSDAY WITH
THE LAST IN A SERIES OF SHORTWAVE TROUGHS EXITING THE REGION.
CURRENT MOS GUIDANCE INDICATE MAX TEMPERATURES IN THE UPR 60S-MID
70S AT LOWER ELEVATIONS ON THURSDAY...WHICH MATCHING UP WELL WITH
THE CURRENT FORECAST. GFS MOS HAS COME MORE IN LINE WITH THE COOLER
NAM TEMP GUIDANCE...AFTER BEING SEVERAL DEGS WARMER THE PAST SEVERAL
DAYS. A MAX TEMP OF 72 AT DENVER WOULD BE 16 DEGS BELOW AVERAGE FOR
THE DATE. NEXT THE NAM...GFS AND ECMWF ALL INDICATE A DEEP CLOUD
LAYER OVER AND EAST OF THE FRONT RANGE FOR MUCH OF THE DAY. WEAK
ANTICYCLONIC UPSLOPE FLOW KEEPS CLOUDS AND RELATIVELY HIGH DEWPTS
UP AGAINST THE FRONT RANGE AT LEAST THRU EARLY AFTERNOON. MAY ALSO
SEE SOME FOG THRU MID-MORNING. BY THE AFTERNOON FCST SOUNDINGS AND
CROSS SECTIONS SHOW CLOUDS SCATTERING/THINNING OUT AND LIFTING WHICH
MAY ALLOW SUFFICIENT HEATING TO PRODUCE SHALLOW CONVECTION...I.E.
ISOLATED RAIN SHOWERS AND LOW TOP T-STORMS. WHILE IN THE HIGH
COUNTRY WHERE THE COOL AIR SURGE WILL HV LITTLE IF ANY IMPACT SHOULD
SEE ISOLATED/SCATTERED SHOWERS/ T-STORMS BY THE AFTERNOON.

BY THURSDAY NIGHT DRYING AND WARMING ALOFT GETS UNDERWAY AS THE
UPPER RIDGE OUT WEST BEGINS TO AMPLIFY AND SLOWLY MIGRATE EASTWARD.
WOULD EXPECT TO SEE A FAIRLY QUICK END TO CONVECTION WITH SUNSET.

BY FRIDAY MODELS INDICATE LEE TROUGHING AND THE DEVELOPMENT OF
WEST-NORTHWESTERLY LOW/MID-LEVEL FLOW ACROSS THE PLAINS. ALTHOUGH
MODELS ALSO SHOW SLY LOW-LEVEL FLOW DVLPG LATER IN THE DAY OUT
ACROSS FAR EASTERN PORTIONS OF THE CWFA...WHICH HELPS TO HOLD
DEWPTS UP IN THE UPPER 50S/LOWER 60S. CLOSER TO THE FTHLS THEN
DOWNSLOPE FLOW IS PROGGED TO DROP DEWPTS INTO THE LOWER 50S BY THE
AFTERNOON. STILL SEE ENOUGH MOISTURE AROUND FOR STRONG HEATING TO
PRODUCE ISOLATED/WIDELY SCATTERED T-STORMS PLAINS AND HIGH COUNTRY.
850/700MB TEMP FIELDS AND MOS TEMP GUIDANCE INDICATE MAX TEMPS IN
THE MID/UPR 80S ON THE PLAINS AND 60S-UPPER 70S IN THE HIGH COUNTRY.
THIS SEEMS REASONABLE WITH THE ANTICIPATED WARMING ALOFT...DOWNSLOPE
FLOW AND STRONG SOLAR HEATING. THEN BY FRIDAY NIGHT COULD SEE AN
INCREASE IN CONVECTION DURING THE EVENING HOURS AS MODELS SHOW A
MID-LEVEL SHORTWAVE AND AN ACCOMPANYING SFC COLD FRONT BRUSHING THE
NERN CORNER OF THE STATE. LATER SHIFTS WILL HAVE TO WATCH FOR THE
POSSIBILITY OF A FEW SEVERE STORMS ON THE PLAINS WITH THEIR PASSAGE.

OVER THE WEEKEND...FLOW ALOFT CONTINUES NORTHWESTERLY WITH THE UPPER
RIDGE AXIS STILL WEST OF THE COLORADO FRONT RANGE. WITH PASSAGE OF
THE COLD FRONT FRIDAY NIGHT...LOOKING FOR MAX TEMPS ON THE PLAINS TO
BE SOME 4-7 DEGS F LOWER THAN THE DAY BEFORE. WHEREAS SHOULD SEE
LITTLE CHANGE IN HIGH COUNTRY TEMPERATURES. BY SUNDAY...WARMING
RESUMES ALOFT AS THE UPPER RIDGE INCHES CLOSER. COULD SEE SUNDAY
TEMPS APPROACHING THOSE FORECASTED FOR FRIDAY. LASTLY...SHOULD SEE
AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING T-STORMS EACH DAY
WITH STORM SOLAR HEATING.

&&

.AVIATION...VARYING AMOUNTS OF LOW LVL MSTR ATTM AND SOME IFR
CONDITONS HAVE ALREADY DEVELOPED DUE TO OVERNIGHT STORMS. FRONTAL
SYSTEM WILL ARRIVE AT DEN AROUND 15Z AS WINDS SHIFT AROUND TO THE
NORTHEAST. EXPECT IFR/MFVR CIGS BEHIND THE FRONT THROUH EARLY AFTN
THEN ISOLATED THUNDERSTORMS DEVELOPING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/BAKER
Hazardous weather outlook, Jul 29, 10:50 AM MDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT WED JUL 29 2009

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
THIS AFTERNOON...CONTINUING THROUGH TONIGHT. THE STORMS WILL BE MOST
NUMEROUS ACROSS THE SOUTHERN FOOTHILLS AND ALONG THE PALMER DIVIDE.
THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL
ALONG WITH WIND GUSTS TO 45 MPH. A FEW OF THE STORMS ACROSS THE
PLAINS COULD BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH. THE GREATEST THREAT FOR SEVERE STORMS WILL BE
ACROSS THE PALMER DIVIDE OF DOUGLAS AND WESTERN ELBERT COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COOL AND UNSETTLED WEATHER PATTERN WHICH HAS BEEN OVER NORTHEAST
COLORADO THE PAST FEW DAYS IS EXPECTED TO GRADUALLY MODERATE THROUGH
THE WEEKEND AND EARLY NEXT WEEK.  EACH AFTERNOON AND EVENING WILL
HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE MAIN THREAT FROM
STORMS BEING BRIEF HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/TCD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:47 PM MDTSpecial Weather StatementBOUBoulder43 min
Jul 29, 12:26 AM MDTSpecial Weather StatementBOUMorgan64 min
Jul 29, 1:21 AM MDTAreal Flood AdvisoryBOUMorgan84 min
Jul 29, 1:30 AM MDTSpecial Weather StatementBOUMorgan60 min
Jul 29, 1:20 PM MDTAreal Flood AdvisoryBOUDouglas41 min
Jul 29, 5:30 PM MDTTornado WarningBOUElbert, Lincoln30 min
Jul 29, 5:56 PM MDTSevere Thunderstorm WarningBOULincoln29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.